Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 288, NWS Sioux Falls, SD

August 3, 2005Davison County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 3, 2005, 5:51 PM CDT for Davison County, South Dakota. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2005, 5:51 PM CDT (22:51 UTC)
Expired
Aug 3, 2005, 6:16 PM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Davison County, SD

The radar

The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 5:58 PM CDTHAIL 0.751 Nw Mitchell, SD
Aug 3, 6:00 PM CDTHAIL 1Mitchell, SD
Aug 3, 6:01 PM CDTHAIL 1Mitchell, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 3:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-423 J/kg
Mixed-layer LCL
1753 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 032251
SVRFSD
SDC035-032315-
/O.NEW.KFSD.SV.W.0288.050803T2251Z-050803T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
551 PM CDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 615 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 5 MILES EAST OF MOUNT
  VERNON...OR ABOUT 7 MILES WEST OF MITCHELL...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MITCHELL AROUND 600 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4378 9831 4360 9830 4359 9797 4381 9797

$$

BT
3 follow-up statements
000 
WWUS53 KFSD 032300
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 PM CDT WED AUG 3 2005

SDC035-032315-
/O.CON.KFSD.SV.W.0288.000000T0000Z-050803T2315Z/
DAVISON SD-
559 PM CDT WED AUG 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CDT FOR
DAVISON COUNTY...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 4 MILES WEST OF MITCHELL...OR ABOUT NEAR
MITCHELL...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MITCHELL AROUND 605 PM CDT

AT 558 PM...A TRAINED WEATHER SPOTTER REPORTED PENNY SIZED HAIL ONE 
MILE NORTHWEST OF MITCHELL. 

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4378 9831 4360 9830 4359 9797 4381 9797

$$
BT
000 
WWUS53 KFSD 032306
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
604 PM CDT WED AUG 3 2005

SDC035-032315-
/O.CON.KFSD.SV.W.0288.000000T0000Z-050803T2315Z/
DAVISON SD-
604 PM CDT WED AUG 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CDT FOR
DAVISON COUNTY...

AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR MITCHELL...MOVING EAST AT 30 MPH.

AT 601 PM...A TRAINED WEATHER SPOTTER REPORTED QUARTER SIZED HAIL IN 
MITCHELL. IN ADDITION TO THE HAIL...WINDS OF 40 MPH WERE ALSO 
REPORTED. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR STRONG WINDS...LARGE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4378 9831 4360 9830 4359 9797 4381 9797

$$
BT
000 
WWUS53 KFSD 032316
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CDT WED AUG 3 2005

SDC035-032325-
/O.EXP.KFSD.SV.W.0288.000000T0000Z-050803T2315Z/
DAVISON SD-
615 PM CDT WED AUG 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR DAVISON COUNTY EXPIRES AT 615
PM CDT...

THE WARNING HAS EXPIRED. THE SEVERE PORTION OF THE STORM HAS EXITED 
THE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4378 9831 4360 9830 4359 9797 4381 9797

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:50 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 3, 2:50 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT WED AUG 3 2005

.DISCUSSION...
MAIN FCST PBLM WL BE WHEN TRW WL DEVELOP ACRS CWA TONIGHT.
ATTM...MID LEVEL CAP IN PLACE WHILE CDFNT IS MOVG THRU SRN CWA. CAP
IS NOT EXPECTED TO BREAK UNTIL THIS EVE WITH APPROACH OF S/W. CAP
SHUD BREAK FIRST ACRS WRN CWA AND COOLING WL SPREAD E DURING NITE.
TRW OVR WRN SD ASSOCD WITH THIS S/W SHUD CONT TO DEVELOP AS IT MOVES
EWD. NEXT QUESTION WL BE SVR WX THREAT. SINCE COOLER AIR ALOFT LAGS
WELL BEHIND FNT...AND LOW LEVELS BECOME MORE STABLE WITH INFLUX OF
COOLER AIR IN THE LOW LEVELS WITH TIME...THREAT OF SVR WX MAY BE
SOMEWHAT LIMITED. CUD SEE SVR STORMS OVR WRN CWA THIS EVE...BUT AS
NIGHT PROGRESSES MAY JUST TURN INTO RAIN EVENT...AS GUSTY WINDS
ASSOCD WITH STORMS MAY HAVE A HARD TIME REACHING SFC. STILL WITH
COLDER AIR ALOFT CUD SEE DECENT HAIL WITH SOME OF THE STORMS AS
SHEAR STILL FAIRLY GOOD.

LINGERING PRECIP OVR SERN CWA THU MORN...BUT CWA SHUD CLEAR OUT
NICELY WITH COOLER TEMPS AND DRIER AIR EXPECTED. SHUD REAMIN MILD ON
FRI WITH DRY AIR IN PLACE AND PLENTY OF SUNSHINE. WL WARM UP AGAIN
THIS WEEKEND AS RIDGE ALOFT BUILDS OVR NRN ROCKIES...BUT WL NOT BE
AS HUMID AS IT HAS BEEN. HUMIDITY SHUD RETURN NICELY BY MON AS RIDGE
AXIS SHIFTS EWD INTO PLAINS ALLOWING BEETER LLM TO RETURN. WL ALSO
BE HOT AGAIN MON INTO WED...WITH CDFNT MOVING THRU WED. WL KEEP DRY
FRI THRU TUES...WITH A CHC OF TRW ON WED.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 3, 10:54 AM CDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 AM CDT WED AUG 03 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1054 AM CDT WED AUG 03 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN AREAS SOUTH AND
EAST OF A LINE FROM TYNDALL TO SIOUX FALLS TO JACKSON MN LATE
AFTERNOON INTO THIS EVENING. THE MAIN THREAT FOR SEVERE WEATHER
WILL BE WIND GUST OF 60 MPH AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE WEST OF INTERSTATE 29 AFTER 4
PM.
SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS PORTIONS OF NORTHWEST
IOWA AFTER 6 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 3, 5:00 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             13 W WESSINGTON SPRINGS 44.08N 98.83W
08/03/2005  1.75 INCH        JERAULD            SD   PUBLIC

&&

CJ
Local storm report, Aug 3, 5:16 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
516 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             WESSINGTON SPRINGS      44.08N 98.57W
08/03/2005  1.00 INCH        JERAULD            SD   TRAINED SPOTTER

&&

CJ
Local storm report, Aug 3, 5:33 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             MOUNT VERNON            43.71N 98.26W
08/03/2005  1.00 INCH        DAVISON            SD   LAW ENFORCEMENT

&&

CJ
Local storm report, Aug 3, 5:38 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
538 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             MOUNT VERNON            43.71N 98.26W
08/03/2005  1.75 INCH        DAVISON            SD   LAW ENFORCEMENT

&&

CJ
Local storm report, Aug 3, 5:42 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
542 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             WOONSOCKET              44.05N 98.27W
08/03/2005  0.75 INCH        SANBORN            SD   TRAINED SPOTTER

&&

CJ
Local storm report, Aug 3, 5:48 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
548 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             WOONSOCKET              44.05N 98.27W
08/03/2005  1.50 INCH        SANBORN            SD   TRAINED SPOTTER

&&

CJ

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:29 PM CDTSevere Thunderstorm WarningFSDJerauld61 min
Aug 3, 5:22 PM CDTSevere Thunderstorm WarningFSDDavison38 min
Aug 3, 5:29 PM CDTSevere Thunderstorm WarningFSDJerauld, Sanborn39 min
Aug 3, 5:38 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix50 min
Aug 3, 5:45 PM CDTSevere Thunderstorm WarningFSDBeadle22 min
Aug 3, 6:04 PM CDTSevere Thunderstorm WarningFSDHanson41 min
Aug 3, 6:20 PM CDTSevere Thunderstorm WarningFSDKingsbury55 min
Aug 3, 6:24 PM CDTSevere Thunderstorm WarningFSDDavison36 min
Aug 3, 6:45 PM CDTSevere Thunderstorm WarningFSDHanson45 min
Aug 3, 6:51 PM CDTSevere Thunderstorm WarningFSDHutchinson54 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.